Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 40, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 11, 2004, 4:31 PM EDT for Lancaster County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2004, 4:31 PM EDT (20:31 UTC)
- Expired
- Aug 11, 2004, 10:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lancaster County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 112034
FFWCTP
PAC071-120230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
431 PM EDT WED AUG 11 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 1030 PM EDT.
* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAINFALL.
THUNDERSTORMS WITH VERY HEAVY RAINS CONTINUE TO MOVE OUT OF MARYLAND
INTO THE AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING IN AND AROUND THE AREA FROM HOLTWOOD TO QUARRYVILLE TO
BETHEL. FLOODING WILL BE MOST LIKELY IN URBAN AREAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4016 7592 3988 7601 3973 7612 3972 7624
3999 7650
$$
JLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:32 PM EDT, 59 minutes earlier.
Area forecast discussion, Aug 11, 3:32 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT WED AUG 11 2004
.SYNOPSIS...
SYNOPTIC SCALE...
MID AND UPPER LEVEL TROUGH ACROSS MISSISSIPPI VALLEY SHARPENS THU
INTO FRI...AS ADDITIONAL SHORTWAVE ENERGY SLIDES DOWN WEST
SIDE...AND ADDED DIABATIC HEATING FROM TS BONNIE BUILDS RIDGE OFF E
COAST. THIS ALLOWS SFC FRONT TO STALL JUST E OF APPALACHIANS LATE
TONIGHT INTO THU...BEFORE RETROGRADING AS REMNANTS OF BONNIE SLIDE N.
MESOSCALE...
WEAKENING SFC FRONT...DENOTED MORE BY DEWPOINT GRADIENT RATHER THAN
TEMP...IS LOCATED ACROSS LOWER/MID SUSQ VALLEY. ALONG AND JUST AHEAD
OF BOUNDARY...ISOLATED STRONG/SEVERE TSTMS DEVELOPING. ONE CELL
MOVING NE ACROSS LANCASTER CO...WITH OTHERS UPSTREAM DEVELOPING
ACROSS MD...AND ENTERING SW YORK CO. UPPER LEVEL JET STREAK
IMPINGING ON REGION FROM WSW...ACCOMPANIED BY RAPID INCREASE IN HI
CIRRUS SHIELD. REGION CURRENTLY LIES IN UNFAVORABLE RIGHT EXIT
REGION...POSSIBLY SUPPRESSING AREAL COVERAGE OF CONVECTION ALONG
BOUNDARY...AT LEAST FOR NOW.
&&
.AVIATION...
PATCHY MVFR/IFR WITHIN ANY TSTMS ACROSS LOWER SUSQ TERMINALS
(MDT)...OTRW GENERALLY VFR WITH SOME PATCHY MVFR REDEVELOPING LATE
TONIGHT.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
TNT...AS AFOREMENTIONED JET MAX SHIFTS NE THIS EVENING...SE PORTION
OF REGION WITH XFER INTO MORE FAVORABLE JET REGION. TSTMS WILL THUS
LIKELY EXPAND ACROSS LOWER SUSQ. THEREFORE...WL KEEP CHC POPS FOR
LOWER SUSQ...DECREASING TO SLIGHT CHC FURTHER N AND W. MOST OF THIS
SHOULD OCCUR THROUGH MIDNIGHT...BUT WL LINGER EVEN SLIGHT CHC ACROSS
FAR SE AFTER MIDNIGHT DUE TO JUXTAPOSITION OF UPPER LEVEL JET STREAK.
THU...FRONTAL BOUNDARY JUST TO OUR S AND E SHOULD BEGIN TO LIFT BACK
TO THE N AND NW IN THE AFTN...IN RESPONSE TO SHARPENING UPPER LEVEL
TROUGH TO THE W...AND NEXT INCOMING...AND STRENGTHENING JET MAX
APPORACHING FROM SW. REGION SHOULD LIE IN RIGHT ENTRANCE REGION BY
LATE IN THE DAY...AND THIS...COMBINED WITH DEVELOPING WAA...AND
SIGNIFICANT MOISTURE INFLUX FROM DEEPER TROPICAL MOISTURE LEADS ME
TO THINK THAT CAT POPS ARE WARRANTED FOR LATE IN THE DAY ACROSS
LOWER SUSQ AND SOUTH CENTRAL MTNS...WITH SHARP GRADIENT TO CHC POPS
ACROSS FAR N/W. RAIN COULD BECOME HVY AT TIMES BY EARLY EVE ACROSS
LOWER SUSQ...POSSIBLY WITH EMBEDDED/TRAINING CONVECTION.
THU NT...EVEN WITHOUT BONNIE...LOOKED LIKE AREA...ESP THE
E...WOULD GET SIGNIFICANT RAINFALL FROM STRONG UPPER LEVEL JET
ACROSS EASTERN GRT LAKES...AND SUBSEQUENT DEVELOPING WAVE ON FRONT
RIDING N ALONG APPALACHIANS. NOW...WITH BONNIE IN THE MIX...AND
ASSOCIATED HIGH PWS OF 2+ INCH ACROSS FAR E...HVY RAIN BECOMING
VERY LIKELY. WL NOT ISSUE WATCH/ESF ON THIS ISSUANCE WITH ONGOING
SEVERE ACROSS LOWER SUSQ...BUT EVE SHIFT MAY NEED TO.
FRI...EXPECT WIDESPREAD RAIN...HVY AT TIMES FRI AM...TAPERING TO
SCATTERED AFTN SHOWERS FROM S TO N. IN FACT...WOULD NOT BE TOO
SURPRISED IF SUNSHINE BREAKS THROUGH ACROSS CENTRAL AND SOUTHERN
AREAS BY FRI AFTN. FOR NOW...WL PLAY IT A BIT PESSIMISTIC...AND WL
MAINTIN CLOUDS INTO THE AFTN. TEMPS MAY WARM UP A BIT MORE THAN
CURRENTLY INDICATED SHOULD CLOUDS BREAK UP IN THE AFTN.
FRI NT...BRIEF PERIOD OF PARTLY CLOUDY SKIES...AND A BIT COOLER.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
HIGH DEGREE OF UNCERTAINTY IN EXTENDED PORTION OF FCST...ESP EARLY
PORTION. THIS LARGELY DUE TO EXPECTED INFLUENCE FROM CHARLIE ON
EASTERN SEABOARD.
SAT-SUN AM...LOOKS LIKE AFOREMENTIONED FRONT STALLS YET AGAIN...BUT
FURTHER E THAN FIRST TIME. THIS SHOULD ALLOW CHARLIE (OR REMNANTS
THEREOF) TO MOVE NORTHWARD...BUT A BIT FURTHER E THAN BONNIES
TRACK. THUS...IMPACTS FOR CWA MAY BE A BIT LESS...AND FURTHER E. FOR
NOW...WL INCLUDE CHC POPS FOR LATE SAT ACROSS LOWER SUSQ...WITH
BUFFER ZONE OF SLIGHT CHC FURTHER N/W INTO SOUTH CENTRAL MTNS AND
MID SUSQ. WL THEN EXPAND THIS FURTHER N/W FOR SAT NT-SUN AM. AS FOR
RAINFALL AMTS...WL INDICATE HEAVIEST AMTS (0.50 OR MORE) TO FAR SE
AREAS...WITH 0.25-0.05 POINTS N/W. MUCH LESS...IF ANY ACROSS WESTERN
PORTIONS OF CWA...SUCH AS LAURELS/NW MTNS. AGAIN...DUE TO LINGERING
UNCERTAINTY...THIS FORECAST MAY BE SUBJECT TO CHANGES IN SUBSEQUENT
SHIFTS...WITH POTENTIAL TRACK POSSIBLY EVEN FURTHER TO THE E THAN
CURRENTLY INDICATED.
SUN AFTERNOON...WL TAPER SHOWERS ACROSS SOUTHERN AREAS...AND LINGER
ACROSS FAR NE.
SUN NT-WED...IMPROVEMENT BY LATE SUN NT ACROSS FAR NE...OTHERWISE WL
KEEP GENERALLY DRY FOR MON-TUE NT. LOW LEVEL RETURN FLOW...IN
COMBINATION WITH POSSIBLE INCOMING FRONT FROM N/W...SHOULD YIELD
SOME SHOWERS...ESP N/W AREAS LATE WED-WED NT...AND THEREFORE WL ADD
CHC POPS TO MOST AREAS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ028-041-042-
046-049>053-056>059-063>066 UNTIL 8 PM EDT.
&&
SYNOPSIS...KL
AVIATION...LAMBERT
SHORT TERM/LONG TERM...KLHazardous weather outlook, Aug 11, 4:01 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 401 AM EDT WED AUG 11 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-111754- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- INCLUDING THE CITIES OF...AKRON...ALTOONA...ANNVILLE...ASHLAND... BEDFORD...BELLEFONTE...BELMONT...BERWICK...BLOOMSBURG...BRADFORD... BREEZEWOOD...CAMP HILL...CARLISLE...CHAMBERSBURG...CLEARFIELD... COLONIAL PARK...COLUMBIA...CORNWALL...DALLASTOWN...DANVILLE... DUBOIS...EAST PETERSBURG...EBENSBURG...ELIM...ELIZABETHTOWN... ENOLA...EPHRATA...FRACKVILLE...GETTYSBURG...GREENCASTLE...HANOVER... HARRISBURG...HERSHEY...HOLLIDAYSBURG...HUMMELSTOWN...HUNTINGDON... JERSEY SHORE...JOHNSONBURG...JOHNSTOWN...KANE...KULPMONT... LANCASTER...LEBANON...LEMOYNE...LEOLA...LEWISBURG...LEWISTOWN... LINGLESTOWN...LITITZ...LOCK HAVEN...LOWER ALLEN...MAHANOY CITY... MANHEIM...MANSFIELD...MECHANICSBURG...MIDDLETOWN...MIFFLINBURG... MILLERSVILLE...MILTON...MINERSVILLE...MONTOURSVILLE...MOUNT CARMEL... MOUNT JOY...MYERSTOWN...NANTY-GLO...NEW CUMBERLAND...NEW HOLLAND... NORTHUMBERLAND...PALMYRA...PARKVILLE...PORTAGE...POTTSVILLE... PROGRESS...RED LION...RIDGWAY...SCHUYLKILL HAVEN...SELINSGROVE... SHAMOKIN...SHENANDOAH...SHIPPENSBURG...SOMERSET...SPRY...ST. CLAIR... ST. MARYS...STATE COLLEGE...STEELTON...SUNBURY...TAMAQUA... THREE MILE ISLAND...TYRONE...WARREN...WAYNESBORO...WEIGELSTOWN... WELLSBORO...WESTMONT...WILLIAMSPORT...WILLOW STREET... WINDBER AND YORK 401 AM EDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EASTERN PORTIONS OF CENTRAL PENNSYLVANIA TODAY...EAST OF A SLOW MOVING COLD FRONT PUSHING INTO WESTERN SECTIONS OF THE STATE. .DAY ONE...TODAY: .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: TROPICAL STORMS BONNIE AND CHARLIE HAVE THE POTENTIAL TO AFFECT PORTIONS OF THE AREA IN THE COMING SEVERAL DAYS. TROPICAL STORM BONNIE...CURRENTLY OVER THE GULF OF MEXICO...IS EXPECTED TO LIFT NORTHWARD ALONG THE MID ATLANTIC COAST THURSDAY NIGHT AND FRIDAY. LOCALLY HEAVY RAIN CAN BE EXPECTED ALONG AND NEAR ITS PATH... PERHAPS REACHING INTO CENTRAL AND EASTERN PORTIONS OF CENTRAL PENNSYLVANIA LATE THURSDAY NIGHT INTO FRIDAY. TROPICAL STORM CHARLIE...CURRENTLY OVER THE WESTERN CARRIBBEAN...IS EXPECTED TO REACH THE FLORIDA GULF COAST ON SATURDAY...MOVING NORTHWARD TO THE MID ATLANTIC COAST SATURDAY AFTERNOON. AGAIN...A LOCALLY HEAVY RAIN THREAT WOULD EXIST ALONG AND NEAR CHARLIES PATH SATURDAY AFTERNOON AND NIGHT.
In the hours before
Special weather statement, Aug 11, 12:14 PM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1214 PM EDT WED AUG 11 2004 PAZ027-028-036-037-041-042-046-049>053-056>059-063>066-112354- ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA PA- LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN LYCOMING PA- NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA- SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-YORK PA- 1214 PM EDT WED AUG 11 2004 ...SEVERE WEATHER OUTLOOK... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE SUSQUEHANNA VALLEY OF PENNSYLVANIA. A SLOW MOVING COLD FRONT MOVING THROUGH WESTERN PENNSYLVANIA WILL AGAIN BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING WITH STRONG AND POTENTIALLY DAMAGING WIND GUSTS AND HAIL POSSIBLE. BRIEF HEAVY RAINFALL WITH LOCAL PONDING OF WATER ON ROADWAYS CAN BE EXPECTED AS WELL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 11, 1:07 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 107 PM EDT WED AUG 11 2004 PAZ028-036-041-042-046-049>053-056>059-063>066-120000- ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MONTOUR PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN LYCOMING PA-SULLIVAN PA-UNION PA-YORK PA- 107 PM EDT WED AUG 11 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT THIS EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...COLUMBIA...CUMBERLAND...DAUPHIN...FRANKLIN...JUNIATA... LANCASTER...LEBANON...LYCOMING...MONTOUR...NORTHUMBERLAND...PERRY... SCHUYLKILL...SNYDER...SULLIVAN...UNION AND YORK. A SLOW MOVING COLD FRONT WILL INTERACT WITH A WARM AND HUMID AIRMASS ACROSS THE SUSQUEHANNA VALLEY...BRINGING THE CHANCE FOR SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. LOCALLY HEAVY RAIN COULD LEAD TO SOME FLOODING PROBLEMS SHOULD SEVERAL THUNDERSTORMS AFFECT A SPECIFIC LOCATION WITHIN A FEW HOUR PERIOD. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. LARGE HAIL OF THREE QUARTERS OF AN INCH OR MORE...AND WIND GUSTS OVER 58 MPH ARE POSSIBLE. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.ERH.NOAA.GOV/CTP
Special weather statement, Aug 11, 2:17 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 217 PM EDT WED AUG 11 2004 PAZ066-111915- LANCASTER- 217 PM EDT WED AUG 11 2004 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN AND EASTERN LANCASTER COUNTY THROUGH 315 PM... AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF WILLOW STREET...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR QUARRYVILLE AROUND 230 PM... GAP AROUND 300 PM AND CHRISTIANA AROUND 305 PM. VERY HEAVY RAIN WILL FALL FOR UP TO 15 MINUTES...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT AN INCREASE IN THE RATE OF CLOUD TO GROUND LIGHTNING FROM THIS STORM AS IT MOVES OVER...AND TO THE EAST OF QUARRYVILLE. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Local storm report, Aug 11, 2:57 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL QUARRYVILLE 39.90N 76.16W
08/11/2004 1.00 INCH LANCASTER PA EMERGENCY MNGR
&&
STEINBUGLThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:05 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 40 min |
| Aug 10, 8:43 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 32 min |
| Aug 10, 8:51 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 54 min |
| Aug 10, 9:06 PM EDT | Flash Flood Warning | CTP | McKean | 6 hr |
| Aug 11, 2:28 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 62 min |
| Aug 11, 2:52 PM EDT | Tornado Warning | CTP | Lancaster | 38 min |
| Aug 11, 4:29 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 61 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.